Texas, 2012

High Wind in Texas, February 20, 2012

February 20, 2012 · NWS MAF · 2 events in 1 county or zone

Strong mid level winds at the base of a passing upper trough resulted in strong winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds at the base of a passing upper trough resulted in strong winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 20, 4:46 AM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Feb 20, 4:46 AM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 AM CST MON FEB 20 2012

.DISCUSSION...
THE 12Z AVIATION FORECAST DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...
SOUTHWESTERLY WINDS OF 10-15 KNOTS WILL SHIFT TO THE WEST AND
INCREASE TO 15-25 KNOTS...WITH A FEW GUSTS OVER 30 KNOTS ACROSS
THE REGION THIS AFTERNOON AS DEEP SURFACE LOW PRESSURE MOVES
INTO THE CENTRAL PLAINS. SUSTAINED WIND SPEEDS COULD OCCASIONALLY
APPROACH 30 KNOTS AROUND KCNM AND KHOB THIS AFTERNOON...AND
BLOWING DUST MAY ALSO REDUCE THE VISIBILITY TO MVFR LEVELS AT
TIMES. WIND SPEEDS WILL DECREASE TO 10 KNOTS OR LESS FOR THE MOST
PART AFTER 21/00Z. OTHERWISE...VFR CONDITIONS ARE EXPECTED TO
PREVAIL THROUGH THIS TAF PERIOD WITH ONLY A FEW HIGH CLOUDS
PASSING ACROSS THE REGION.

&&

.PREV DISCUSSION... /ISSUED 416 AM CST MON FEB 20 2012/

DISCUSSION...
A STRONG UPPER TROUGH SWINGING ACROSS THE REGION TODAY WILL RESULT
IN WINDY CONDITIONS FOR THE AREA.  MODELS CONTINUE TO TAKE MAIN
SHORTWAVE WELL NORTH OF THE AREA SO EXPECT THE STRONGEST WINDS TO BE
ACROSS THE PANHANDLE DOWN INTO THE SOUTH PLAINS.  THE UPPER FLOW
BECOMES ZONAL ON TUESDAY WITH MODELS NOW DEVELOPING A CUT OFF LOW TO
THE SOUTHWEST THAT SLOWLY MOVES ACROSS NORTHERN MEXICO WEDNESDAY AND
THURSDAY.  A BROAD TROUGH MOVES ACROSS THE CENTER OF THE COUNTRY
LATE THURSDAY WITH HIGH PRESSURE ALOFT FRIDAY AND SATURDAY BEFORE
ANOTHER UPPER TROUGH APPROACHES ON SUNDAY.  HAVE KEPT THE FORECAST
DRY.

THE UPPER TROUGH WILL SPIN UP A DEEP SURFACE LOW THAT MOVES ACROSS
KS TODAY DRAGGING A PACIFIC FRONT ACROSS THE REGION.  WILL GO AHEAD
AND ISSUE A WIND ADVISORY FOR SOUTHEAST NM AND NORTHERN PERMIAN
BASIN THIS AFTERNOON AS 700MB WIND INCREASES TO 45 KTS ACROSS
NORTHERN CWA BY 18Z.  MIDLAND/ODESSA AREA WILL BE WINDY THIS
AFTERNOON BUT EXPECTING IT WILL STAY BELOW ADVISORY CRITERIA.  WILL
HAVE A GUSTY WEST WIND BEHIND THE FRONT... COULD SEE BLOWING DUST
ACROSS THE NORTHERN CWA DURING THE AFTERNOON... WILL MENTION IN THE
HWO.  PERSONS TRAVELING NORTHWARD TO LBB OR AMA MAY ENCOUNTER MORE
DUST/WORSE VISIBILITIES ACROSS THE SOUTH PLAINS/PANHANDLE.  WILL
CONTINUE THE HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS TODAY AS
HIGH WIND IS EXPECTED TO DEVELOP THERE EARLY IN THE DAY.

TEMPS WILL BE NEAR NORMAL TODAY WARMING INTO THE 70S THE NEXT
SEVERAL DAYS.  A COLD FRONT MOVES THROUGH LATE THURSDAY... HIGHS
FRIDAY WILL BE IN THE 50S TO LOWER 60S.  70S RETURN FOR THE WEEKEND.

FIRE WEATHER...
A POTENT SHORTWAVE TROUGH WILL MOVE ACROSS THE ROCKY MOUNTAINS INTO
THE CENTRAL PLAINS TODAY. AN IMPRESSIVE MID LEVEL JET /85-90 KNOTS
AT 500 MB/ WILL SPREAD ACROSS THE TEXAS PANHANDLE/NORTHERN SOUTH
PLAINS ON THE BASE OF THIS SYSTEM TODAY. SURFACE LOW PRESSURE WILL
DEEPEN ACROSS KANSAS TODAY...WITH A FAIRLY TIGHT MSLP GRADIENT
EXTENDING SOUTHWARD ALONG A SURFACE TROUGH THROUGH WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. THE WINDIEST CONDITIONS WITHIN OUR FIRE
WEATHER FORECAST AREA ARE EXPECTED TO IMPACT THE SOUTHEAST NEW
MEXICO FIRE ZONE AND THE NORTHERN PERMIAN BASIN...WHERE WESTERLY 20
FOOT WINDS OF 20-30 MPH WITH A FEW GUSTS OVER 40 MPH WILL LIKELY BE
COMMON THIS AFTERNOON. HIGHER WIND SPEEDS WILL AFFECT THE GUADALUPE
MOUNTAINS...WITH OCCASIONAL GUSTS OVER 60 MPH LIKELY. SUSTAINED 20
FOOT WIND SPEEDS OF 20 MPH OR BETTER WILL ALSO EXTEND THROUGH THE
REST OF THE PERMIAN BASIN...UPPER TRANS PECOS REGION...THE VAN HORN
CORRIDOR AND MARFA PLATEAU...AND THE DAVIS MOUNTAINS THIS AFTERNOON.
VERY DRY AIR IS ALSO EXPECTED TO SPREAD ACROSS MUCH OF THE REGION
LATER TODAY...WITH SURFACE DEWPOINTS RANGING FROM THE SINGLE DIGITS
ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN...TO THE
TEENS ELSEWHERE. THIS VERY DRY AIR WILL LIKELY RESULT IN MINIMUM
AFTERNOON RH VALUES AROUND 10 PCT ACROSS MUCH OF THE REGION. WE WILL
CONTINUE THE RED FLAG WARNING FOR SOUTHEAST NEW MEXICO AND MUCH OF
WEST AND SOUTHWEST TEXAS THIS AFTERNOON.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
     FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...RED FLAG WARNING FROM NOON CST /11 AM MST/ TODAY TO 6 PM CST /5
     PM MST/ THIS EVENING FOR THE FOLLOWING ZONES... ANDREWS...
     BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...
     ECTOR...GAINES...GUADALUPE MOUNTAINS...HOWARD...LOVING...
     MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...
     REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN
     HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...GAINES...HOWARD...MARTIN...
     MITCHELL...SCURRY.

&&

21/72
Hazardous weather outlook, Feb 20, 3:41 AM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 AM CST MON FEB 20 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
441 AM CST MON FEB 20 2012 /341 AM MST MON FEB 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS ARE EXPECTED TO IMPACT THE GUADALUPE MOUNTAINS TODAY...
WHERE GUSTS TO AROUND 70 MPH MAY OCCUR IN THE MORE FAVORED AREAS
OF GAPS AND EXPOSED RIDGES. A HIGH WIND WARNING REMAINS IN EFFECT
UNTIL 5 PM MST. VERY WINDY CONDITIONS ARE ALSO EXPECTED TO SPREAD
ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE NORTHERN PERMIAN
BASIN...AND THE DAVIS MOUNTAINS THIS AFTERNOON. SUSTAINED WIND
SPEEDS OVER 30 MPH WITH GUSTS TO 50 MPH WILL BE POSSIBLE ACROSS
THESE LOCATIONS...AND A WIND ADVISORY HAS BEEN ISSUED THIS
AFTERNOON. BLOWING DUST MAY ALSO OCCASIONALLY REDUCE THE
VISIBILITY...PARTICULARLY NEAR OPEN AND PLOWED FIELDS IN THE
NORTHERN PERMIAN BASIN.

THE VERY WINDY CONDITIONS WILL ALSO COMBINE WITH A VERY DRY AIRMASS
TO RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHEAST
NEW MEXICO...AND MUCH OF WEST TEXAS THIS AFTERNOON. A RED FLAG
WARNING IS IN EFFECT FOR MUCH OF THE REGION THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 20, 9:51 AM MST to 1:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

High Wind, Guadalupe Mountains of Culberson County

When
February 20, 11:00 AM MST to 12:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362186, 362185.